Hail, Gage
- When
- May 19, 1:10 PM CST
- Where
- Gage County, Liberty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -96.480
The hail was mostly nickel-size but a few reached quarter-size.
As low pressure aloft deepened from western Nebraska into South Dakota, thunderstorms developed across central and eastern Nebraska during the early to mid afternoon hours. Temperatures climbed into the 70s and 80s and dew point temperatures in the 60s created moderately unstable conditions across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
As low pressure aloft deepened from western Nebraska into South Dakota, thunderstorms developed across central and eastern Nebraska during the early to mid afternoon hours. Temperatures climbed into the 70s and 80s and dew point temperatures in the 60s created moderately unstable conditions across the region. Several lines of severe thunderstorms moved across the area producing some wind damage along with several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 11:29 AM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1229 PM CDT SUN MAY 19 2013 .AVIATION...18Z TAFS FOR KOFK...KLNK AND KOMA. SCATTERED THUNDERSTORMS COULD AFFECT ALL EASTERN NEBRASKA TAF SITES THROUGH THE EVENING. KOFK WILL SEE SCATTERED THUNDERSTORMS THROUGH ABOUT 21Z BEFORE A BREAK IN THE ACTION THERE. AT KLNK AND KOMA...MOST STORMS WILL REMAIN WEST OF THE TAF SITE THROUGH 00Z BEFORE A BAND OF STORMS SWEEPS THROUGH. WHILE STORMS COULD POP AT JUST ABOUT ANY TIME DURING THE AFTERNOON AND EVENING...TAFS WERE WRITTEN TO INCLUDE A 2 TO 4 HOUR WINDOW OF MOST LIKELY STORM ACTIVITY. EACH ROUND OF STORMS WILL BRING AT LEAST MVFR CONDITIONS...BUT IFR CIGS/VSBYS CAN BE EXPECTED WITHIN THUNDERSTORM AREAS. MOST OF THE ACTIVITY SHOULD BE MOVING EAST OF TAF SITES BY 04-06Z TIME FRAME...BUT MORE SHOWERS WILL LIKELY FILTER INTO KOFK FROM THE NORTHWEST AFTER 06Z. VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY PRECIPITATION. DERGAN && .PREV DISCUSSION... /ISSUED 1132 AM CDT SUN MAY 19 2013/ UPDATE... A COUPLE OF VORTICITY MAXIMA WERE NOTED ON SATELLITE AND RADAR LATE THIS MORNING...ONE LIFTING NORTH INTO NORTHWEST IOWA...AND ANOTHER MOVING NORTHEAST INTO NORTH CENTRAL NEBRASKA. EASTERN VORT WAS TAKING SHOWERS AND ISOLATED THUNDERSTORMS WITH IT...SO EXPECT A FEW MORE HOURS OF PESKY SHOWERS IN WEST CENTRAL IOWA. TO THE WEST...SHOWERS AND THUNDERSTORMS WERE BEGINNING TO FIRE ALONG A SPOKE OF VORTICITY AROUND WESTERN CENTER...BUBBLING UP IN OUR FAR WESTERN CWA. NOT EXPECTING ANYTHING MAJOR WITH THESE STORMS AS INSTABILITY HAS REMAINED IN CHECK DUE TO LINGERING MORNING RAINS. HOWEVER INSTABILITY IS EXPECTED TO INCREASE MARKEDLY ACROSS A GOOD PART OF EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON AS SOUTHERLY FLOW DRAWS MOISTENING LOW LEVEL AIR NORTH AND MID LEVEL TEMPERATURES COOL WITH APPROACH OF UPPER TROUGH/LOW. MID LEVEL LAPSE RATES GREATER THAN 8 C/KM ARE EXPECTED. RAP CAPE FORECASTS SUGGEST SURFACE BASED VALUES WILL APPROACH 2500 J/KG OVER THE SOUTHERN HALF OF OUR CWA WHERE SUNSHINE IS MOST LIKELY AND SOUTH OF WARM FRONTAL BOUNDARY SLOWLY LIFTING TOWARD OR JUST NORTH OF INTERSTATE 80 BY MID AFTERNOON. SHEAR PROFILES WILL BE WEAKENING WITH TIME WITH APPROACH OF UPPER/SURFACE LOWS...BUT 40 TO 50KT OF 0-6KM BULK SHEAR IS STILL EXPECTED ACROSS SOUTHEAST NEBRASKA THROUGH 00Z..COINCIDENT WITH RELATIVE MAXIMUM IN CAPE FIELD. AND 0-1KM STORM-RELATIVE HELICITY APPROACHES 120. SO AT LEAST MODERATE INSTABILITY WILL BRING A HAIL THREAT TO MUCH OF THE SOUTHEAST HALF OF THE CWA...WHILE SHEAR PROFILES ARE MORE FAVORABLE TO A VARIETY OF SEVERE MODES FARTHER TO THE SOUTHEAST. WHILE TORNADO THREAT LOOKS TO BE LOWER THAN WHAT THE MODELS SHOWED YESTERDAY...IT IS CERTAINLY NOT ZERO IN FAR SOUTHEAST NEBRASKA. AM EXPECTING CONTINUED DEVELOPMENT OF SCATTERED THUNDERSTORMS THROUGH THE AFTERNOON AS BROAD ASCENT OVERSPREADS THE AREA AHEAD OF UPPER LOW. A COUPLE OF CLUSTERS OR LINES COULD FORM FROM TIME TO TIME IN OUR WEST OR SOUTHWEST CWA AND MOVE NORTHEAST. BUT THE BEST SEVERE THREAT WILL COME LATER IN THE DAY...SAY AFTER 4 PM...IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WHERE WARMING/MOISTENING WILL OCCUR OUTSIDE OF CONTAMINATED AIR TO THE WEST WHERE INTERMITTENT STORMS/CLOUDS WILL TEND TO DAMPEN THREAT OF SURFACE-BASED STORMS. DERGAN PREV DISCUSSION... /ISSUED 641 AM CDT SUN MAY 19 2013/ DISCUSSION... HAVE UPDATED FORECAST FOR TEMPERATURE TRENDS AS TEMPS DIP INTO THE LOWER 60S...AS WELL AS FOR PRECIP TRENDS. CWA IS CURRENTLY DRY...WITH SHOWERS JUST SOUTHEAST AND JUST NORTHWEST...AND BOTH OF THOSE AREAS WEAKENING AS SHOWERS APPROACH. THINK CWA WILL LARGELY BE DRY THROUGH THE MORNING...THOUGH DID HEDGE WITH SLIGHT CHANCE POPS IN THE LATE MORNING IN CASE SOME SHOWERS/ISOLATED THUNDER SNEAK INTO THE AREA. SHOULD SEE QUICK TEMPERATURE RECOVERY THIS MORNING WITH RELATIVELY LOW CLOUD COVER...AND WINDS WILL RETURN OUT OF THE SOUTHEAST AS OUTFLOW FROM OVERNIGHT CONVECTION MIXES OUT. STILL POTENTIAL FOR THUNDERSTORMS - INCLUDING SEVERE - THIS AFTERNOON AND EVENING...PARTICULARLY IN THE SOUTHEASTERN CWA WHERE SHEAR PROFILES ARE BETTER. MAYES AVIATION... 12Z TAFS FOR KOMA...KLNK...AND KOFK. COMPLEX FORECAST AGAIN FOR THE NEXT 24 HRS REGARDING TIMING AND LOCATION OF THUNDERSTORMS AND RAIN. MORNING SHOULD BE CLEAR OF ACTIVITY...WITH SHOWERS AND THUNDERSTORMS INCREASING IN THE AFTERNOON. FOR NOW...HAVE KEPT A FAIRLY GENERIC MENTION OVER A BROAD TIME SWATH...BUT THIS IS ONE OF THOSE CASES WHERE STORMS MAY INDEED LINGER IN VICINITY OF AIRPORTS FOR SEVERAL HOURS. TIMING OF STORMS MAY NEED TO BE ADJUSTED THOUGH...AS SITUATION BECOMES MORE CLEAR. STORMS WOULD HAVE POTENTIAL TO REDUCE VIS AND MAYBE CEILINGS TO MVFR BRIEFLY...WITH GUSTY WINDS ALSO POSSIBLE. ACTIVITY SHOULD CLEAR THROUGH DURING THE EVENING...WITH LINGERING SHOWERS THROUGH THE NIGHT THAT ARE LESS LIKELY TO CAUSE CATEGORY RESTRICTIONS. MAYES PREV DISCUSSION... /ISSUED 408 AM CDT SUN MAY 19 2013/ DISCUSSION...(TODAY THROUGH NEXT SUNDAY) ISSUED AT 408 AM CDT SUN MAY 19 2013 THE MAIN FORECAST CONCERN DURING THIS PERIOD IS SEVERE WEATHER POTENTIAL THIS AFTERNOON AND TONIGHT. TO START OUT THE DAY EXPECT GENERALLY DRIER WEATHER ONCE LAST NIGHTS CONVECTION LEAVES THE AREA IN THE NEXT COUPLE HOURS. THIS DRY WEATHER SHOULD BE SHORT LIVED ONCE THE MAIN UPPER LOW SHIFTS EAST INTO NEBRASKA THIS EVENING ALLOWING A SURFACE FRONT TO SHIFT ACROSS THE AREA. SEVERE WEATHER PARAMETERS INDICATE BEST POTENTIAL FOR SEVERE WEATHER IS ACROSS FAR SOUTHEASTERN NEBRASKA WHERE A MODERATE RISK FOR SEVERE WEATHER EXISTS. HERE...DEEP LAYER SHEAR VALUES PUSH 50 KNOTS ALONG WITH PLENTY OF SURFACE BASED INSTABILITY. THE MAIN SEVERE WEATHER THREAT IN THIS AREA IS LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. ELSEWHERE THE SEVERE WEATHER THREAT IS LOWER...BUT STILL REMAINS. AWAY FROM THE MODERATE RISK AREA HAIL AND WIND ARE THE PRIMARY SEVERE WEATHER THREATS. FOR MONDAY AND TUESDAY THE UPPER LOW LINGERS ACROSS THE AREA. WITH DEEPER MOISTURE PROGGED OVER THE NORTHERN HALF OF THE CWA...HAVE FAVORED HIGHER PRECIPITATION CHANCES THERE. ALSO TEMPERATURES WILL BE COOLER WITH HIGHS IN THE 70S ON MONDAY AND GENERALLY IN THE 60S ON TUESDAY. THEREAFTER THE COOLER WEATHER LINGERS UNTIL THE UPPER LOW FINALLY DEPARTS ON THURSDAY AND HIGH PRESSURE IS ESTABLISHED BY THE END OF THE WEEK. DJP && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 121 PM CDT SUN MAY 19 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-200830- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 121 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR AN ISOLATED TORNADO IN FAR SOUTHEAST NEBRASKA. INSTABILITY WAS RECOVERING ACROSS MOST OF THE AREA AFTER MORNING SHOWERS AND STORMS STABILIZED THE ATMOSPHERE. THUNDERSTORMS MOVING THROUGH NORTHEAST NEBRASKA SHOULD NOT BE SEVERE DURING THE EARLY AFTERNOON...HOWEVER DESTABILIZATION THERE WILL LIKELY OCCUR DURING THE LATE AFTERNOON. GIVEN THE AMOUNT OF INSTABILITY...ANY OF THE STRONGER STORMS THAT FIRE COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. THE GREATEST CONCENTRATION OF SEVERE WEATHER LOOKS TO AFFECT SOUTHEAST NEBRASKA THIS AFTERNOON...SPREADING INTO SOUTHWEST IOWA BY EARLY EVENING. AREAS GENERALLY SOUTH OF A COLUMBUS TO FREMONT AND MISSOURI VALLEY LINE ARE MOST LIKELY TO SEE SEVERE HAIL OR WIND...WITH AREAS SOUTH OF A BEATRICE TO AUBURN LINE HAVING A SLIGHTLY HIGHER RISK OF A TORNADO. SCATTERED STORMS COULD FIRE AT JUST ABOUT ANY TIME ACROSS THE AREA DURING THE AFTERNOON AND EVENING...WITH THE STRONGER STORMS POTENTIALLY SEVERE. A LINE OF STORMS IS EXPECTED TO FORM ACROSS CENTRAL KANSAS OR CENTRAL NEBRASKA LATE THIS AFTERNOON THEN SWEEP EAST ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING. THESE STORMS COULD PRODUCE HAIL AND DAMAGING WINDS AS WELL. MOST OF THE SEVERE WEATHER SHOULD BE PUSHING EAST OF OUR AREA BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WITH THE UPPER LEVEL SYSTEM CLOSING OFF AND STALLING OVER THE PLAINS...ISOLATED THUNDERSTORMS REMAIN POSSIBLE MONDAY THROUGH WEDNESDAY...MAINLY WITH AFTERNOON HEATING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVITY MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
856 AM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM TSTM WND DMG SWANTON 40.38N 97.08W
05/18/2013 SALINE NE FIRE DEPT/RESCUE
SIX INCH TREE LIMBS DOWNED AND NICKEL-SIZED HAIL. 1.65
INCHES OF RAIN MEASURED.
&&
CZAPOTOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
906 AM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN SWANTON 40.38N 97.08W
05/19/2013 M1.65 INCH SALINE NE FIRE DEPT/RESCUE
&&
CZAPOTOCThe Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
The hail was mostly nickel-size but a few reached quarter-size.
The hail was accompanied by thunderstorm winds which caused tree damage in town.
Thunderstorm wind gusts estimated at 65 to 70 mph downed trees in the Plattsmouth area, some of which caused vehicle and house damage. The winds were accompanied by hail that reached half dollar-size.
The hail fell along with thunderstorm wind gusts estimated at 60 mph.
Thunderstorm winds estimated at around 60 mph were accompanied by hail around quarter-size.
A home weather station measured a thunderstorm wind gust of 80 mph. This same storm caused damage around the Nemaha area.
Thunderstorm wind gusts estimated at 70 to 80 mph destroyed one grain bin and partially flattened two others near Nemaha. Some other outbuilding and tree damage was noted.
Hail up to 2 inches in diameter fell in the Auburn area. The hail was accompanied by wind gusts that were measured at 80 mph by home weather equipment.
Home weather equipment measured a thunderstorm gust of 64 mph from a line of storms that bowed out through the Craig area before weakening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440843, 440844, 440851, 440845, 440856, 440853, 440855, 440846, 440849, 440850, 440852.